COMMENTARY

Reducing Dex in Antiemetic Regimens 'Makes No Sense'

Mark G. Kris, MD

Disclosures

April 11, 2019

This transcript has been edited for clarity.

Hello. This is Mark Kris from Memorial Sloan Kettering, speaking today about a paper that appeared in the Journal of Clinical Oncology almost a year ago now, written by Ito and colleagues.[1]

The purpose of this paper was to see if you could give less dexamethasone as part of a multidrug antiemetic regimen for patients receiving highly emetogenic chemotherapy. It seems that the impetus behind this was that they felt that the dexamethasone, which is part of every standard antiemetic regimen, was somehow deleterious to patients and that there would be some benefit of giving less dexamethasone.

The authors designed a noninferiority trial. They found that there was noninferiority for some of their endpoints and for others there was not. To me, the key finding was related to the degree of nausea on the worst day of therapy, which is 3 days after the regimen is given—day 3. Of the patients who received less dexamethasone, less than half were free of nausea. Of the patients who received the usual dose of dexamethasone, barely half were free of nausea.

What is the problem here? The problem isn't the dexamethasone. The problem is nausea. When you have people facing cancer therapy and you ask what they fear most about cancer therapy, the number-one answer, from the '80s to the present, has been the fear of nausea and emesis.

The steroids—although they do have side effects, and, of course, you should use them judiciously—address the most critical fear of people with cancer. It makes no sense to me to try to give less steroid to these people. Please note that once people have developed postchemotherapy nausea and emesis, there is absolutely no established treatment for it.

Where you risk inferior control and where the control, even with our best regimens, is far from what we would like, [it does not make sense to] spend time and effort to try to reduce the dexamethasone. The interesting thing in the paper was that the incidence of side effects, particularly the serious ones, were not decreased to any significant effect.

Be very careful to give the best drugs we have to patients receiving highly emetogenic chemotherapy regimens. Sadly, our best regimens are still not good enough. For the highly emetogenic regimens, it's generally four drugs, including an NK1 antagonist, a 5-HT3 antagonist, dexamethasone, and olanzapine.

Those of you who listen to me know I'm not a great fan of noninferiority trials in oncology because we just aren't doing a good enough job. I ask that everybody proceed with caution when we try to lower the doses of drugs.

I'm reminded of the words that I was told by one of our greatest radiation oncologists, Eli Glatstein. His definition of dose response and dose intensity was that more may not be better, but less is worse. Eventually, you'll get to a dose that is ineffective and you will not be able to deliver the benefits that we have achieved.

I urge all of us to look for ways to do things better, not to try to rest on our laurels. The issue of steroids has spilled over into the immunotherapeutics, and that will be the topic of a separate discussion to follow.

For antiemetics, please use the established regimens, use them as published, and use them as present in the guidelines. Be very careful to manage the side effects and be sure to look for individual differences in response to these therapies.

I see that there's very little to gain by giving less-than-perfect regimens at lower doses, particularly for treating the most significant side effect that patients fear.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....